Parkinson's drug causes woman to have spontaneous orgasms

Scientists say the woman experienced an unusual reaction to Rasagiline

Click to follow
Indy Lifestyle Online

A drug prescribed to treat the symptoms of Parkinson’s disease caused one woman to experience unwanted, spontaneous orgasms, scientists have reported.

The 42-year-old woman took Rasagiline, a drug commonly used by people with Parkinson's, for seven days when she began experiencing hyperarousal and an increased libido.

She was then admitted to hospital after she began experiencing between three and five orgasms daily, each of which would last up to 20 seconds, according to Live Science.

Her case was presented by a team who treated her from the department of neurology at Necmettin Erbakan University in Konya, Turkey.

In their report, they said it is the first time such an adverse effect of the drug has been reported, with more typical reactions usually ranging from flu-like symptoms to gastric problems.

"Here we report a patient with early-onset PD [Parkinson's disease] who experienced spontaneous orgasms when taking Rasagiline; these were unwelcome and occurred in the absence of hypersexual behaviour," the report said.

The woman took a two-week break from taking Rasagiline but the spontaneous orgasms reappeared as soon as she resumed treatment.

She was not taking any other medication at the time.

Researchers are not sure what caused the response but say her unusual reaction may have been triggered by an increase in dopamine caused by taking rasagline.

Dopamine can help regulate feelings of pleasure, and Parkinson’s has been related to the loss of neurons that secrete dopamine.

Barry Komisaruk, a distinguished professor at Rutgers University in New Jersey said other drugs, such as some anti-depressants, that activate dopamine can induce a sexual response. He said dopamine is also released during orgasm.

The case is due to be published the journal Parkinsonism and Related Disorders.

Comments